Alert archive / Maryland / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 430, NWS Baltimore/Washington

September 2, 20204 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 2, 2020, 7:36 PM EDT for 4 counties in Maryland. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2020, 7:36 PM EDT (23:36 UTC)
Expired
Sep 2, 2020, 8:15 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baltimore County, MD, Carroll County, MD, Harford County, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:46 PM EDTTSTM WND DMG1 Wsw Eldersburg, MDTREE DOWN ON ROUTE 26 IN ELDERSBURG BLOCKING ONE LANE.
Sep 2, 8:02 PM EDTTSTM WND DMG3 E Glyndon, MDA TREE WAS BLOWN DOWN ONTO WIRES ON GREENSPRING AVENUE BETWEEN GARRISON FOREST ROAD AND BAUBLITZ ROAD. A TREE WAS BLOWN DOWN ONTO WIRES NEAR THE INTERSECTION OF COPPER RIDGE DRIVE AND BONNIE RIDGE DRIVE.
Sep 2, 8:12 PM EDTTSTM WND DMG1 Nnw Cockeysville, MDTREE DOWN ON MD-145 AT ASHLAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 6:43 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS51 KLWX 022336
SVRLWX
MDC005-013-025-027-030015-
/O.NEW.KLWX.SV.W.0430.200902T2336Z-200903T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
736 PM EDT Wed Sep 2 2020

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Eastern Carroll County in north central Maryland...
  Northern Howard County in central Maryland...
  Northwestern Harford County in northern Maryland...
  Baltimore County in northern Maryland...

* Until 815 PM EDT.

* At 735 PM EDT, severe thunderstorms were located along a line
  extending from near Railroad to near Gamber to near Mount Airy,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Pikesville, Cockeysville, Historic Ellicott City, Ellicott City,
  Towson, Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford
  Mill, Reisterstown, Lochearn, Mays Chapel, Timonium, Fallston,
  Hampstead, Manchester, Sykesville, Jarrettsville and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
      3931 7716 3972 7684 3972 7640
TIME...MOT...LOC 2335Z 270DEG 26KT 3971 7677 3951 7688 3938 7708 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
2 follow-up statements
879 
WWUS51 KLWX 022353
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
753 PM EDT Wed Sep 2 2020

MDC005-013-025-027-030015-
/O.CON.KLWX.SV.W.0430.000000T0000Z-200903T0015Z/
Carroll MD-Howard MD-Harford MD-Baltimore MD-
753 PM EDT Wed Sep 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN CARROLL...NORTHERN HOWARD...NORTHWESTERN HARFORD AND
WESTERN BALTIMORE COUNTIES...

At 753 PM EDT, severe thunderstorms were located along a line
extending from near Stewartstown to near Cockeysville to near
Eldersburg, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Pikesville, Cockeysville, Historic Ellicott City, Ellicott City,
Towson, Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford
Mill, Reisterstown, Lochearn, Mays Chapel, Timonium, Fallston,
Sykesville, Jarrettsville, Oakland, Gamber and Lutherville-Timonium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
      3931 7716 3957 7686 3972 7668 3972 7640
TIME...MOT...LOC 2353Z 270DEG 26KT 3971 7661 3951 7672 3938 7692 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
702 
WWUS51 KLWX 030011
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
811 PM EDT Wed Sep 2 2020

MDC005-013-025-027-030021-
/O.EXP.KLWX.SV.W.0430.000000T0000Z-200903T0015Z/
Carroll MD-Howard MD-Harford MD-Baltimore MD-
811 PM EDT Wed Sep 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...
NORTHERN HOWARD...NORTHWESTERN HARFORD AND WESTERN BALTIMORE COUNTIES
WILL EXPIRE AT 815 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northern, central and north central Maryland.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
      3931 7716 3957 7686 3972 7668 3972 7640
TIME...MOT...LOC 0011Z 270DEG 26KT 3971 7646 3951 7657 3938 7677 

$$

DHOF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:31 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 2, 2:31 PM EDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
231 PM EDT Wed Sep 2 2020

.SYNOPSIS...

Multiple fronts will affect our region through Friday bringing
multiple chances for severe weather. High pressure returns this
weekend along with mostly dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...

The front that has been stalled/wedged over our region has moved
northward as a warm front this afternoon. Cloud cover has started to
break up with the low level cloud deck slowly becoming scattered in
nature. We still have an area of high clouds but majority of area is
seeing decent sunshine. The increased heating coupled with dewpoint
temps in the low to mid 70s will lead to CAPE values from 1500 to
2000 this afternoon and into this evening. A cold front will slowly
approach from our west late this afternoon and into this evening.
The main boundary will remain off to our west and northwest through
the rest of the day. The best upper level forcing will be focused to
our north with 250mb jet located over PA and the main shortwave
energy near the Mason Dixon Line. A MCV currently over portions of
WV and southern VA will move into our region over the next few
hours. This system coupled with good low level shear and decent CAPE
will lead to isolated to scattered strong to severe thunderstorms
this afternoon and into this evening. The decent shear with fair mid
level lapse rates will lead to the risk for isolated tornadoes.  SPC
has upgraded our region to a Slight risk for severe weather with a
5% chance for tornadoes. The risk for showers and thunderstorms
should taper off after 4Z with dry conditions expected after
2am.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

Dry weather is expected to continue through early Thursday with
temps in the 70s. Another higher risk day is expected Thursday
afternoon and into early evening. The front to our north will drop
southward through the day Thursday. This boundary coupled with warm
and moist air advected into our region due to a southerly flow along
with strong shortwave will lead to an enhanced risk for severe
weather. CAPE values will increase above 2000 as temperatures and
moisture increase during the day Thursday. Shear will be better than
today which will lead to an increased risk for a tornadoes Thursday.
SPC has upgraded our region to an enhanced risk for severe weather
with a 10 percent chance for tornadoes. Thursday could be a very
dangerous environment with more widespread threat for severe weather
and tornadoes. We will to need monitor the changing weather
situation to determine the timing, coverage and risk for Severe WX
tomorrow.

Another front will drop through our region late Thursday and into
Friday morning. The thunderstorm threat should be limited Friday
morning due to the timing of the frontal passage which should limit
CAPE values due to lack of diurnal heating. Dry conditions are
expected Friday afternoon and into this weekend as high pressure
builds over our region.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

The weekend is continuing to provide a calm, comfortable few days
for the area with strong high pressure overhead. Zonal flow will
dominate the area Saturday and Sunday with a strong upper level low
draping over the Great Lakes and up above Montreal. Monday during
the day should remain dry before any shortwave energy makes its way
into the region late Monday into Tuesday. ECMWF keeps things away
Monday night into Tuesday with an inverted trough off the coast of
VA/DE. Other guidance (GFS,CMC) brings in some moisture for the time
period. Marginal shear and buoyancy parameters will keep convection
to a minimum for the extended period. PWAT values look to be lower
into the early part of next week with conditions remaining fairly
dry and less humid.

Temperatures for the extended period will bring seasonable-to-below
seasonable temperatures as we enter early next week. Highs will
start out near 80F Saturday and decrease into the later part of the
weekend after a weak frontal boundary passes Monday, leading to
temperatures struggling to reach the 80s by early next week. Lows
will be in the upper 50s to low 60s for the time period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

Cloud cover continues to scattered out this afternoon with mainly
VFR conditions. Period MVFR conditions will be possible but
restrictions are expected to remain limited. The main threat for the
terminals today and through Thursday will be strong to severe
thunderstorms capable of damaging winds and isolated tornadoes. The
main threat window today will be 19Z through 2Z. Tomorrow the severe
threat earlier with the threat window from 16Z to 00Z. MVFR ceilings
and visibilities will be possible Thursday morning and early Friday
morning.  Dry conditions expected to return Friday afternoon with
VFR conditions.

VFR conditions expected Saturday and Sunday with the presence of
high pressure.

&&

.MARINE...

Strong to severe thunderstorms will be possible over our marine
areas today and Thursday which may require special marine warnings.
No Small Craft Advisories expected at this time for Friday.

SCA criteria is not expected to be reached Saturday and Sunday. No
marine hazards are expected for the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...JMG/ADM
MARINE...JMG/ADM
Hazardous weather outlook, Sep 2, 7:02 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
702 PM EDT Wed Sep 2 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
702 PM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until midnight tonight
for the District of Columbia, northeast and southern Maryland,
northeast and eastern Virginia, the Potomac River, and the Chesapeake
Bay. Scattered severe thunderstorms capable of producing damaging
winds will develop across these regions this evening. An isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Thursday afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-032315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
702 PM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until midnight tonight
for portions of central Maryland, portions of northern and central
Virginia. Scattered severe thunderstorms capable of producing
damaging winds will develop across these regions this evening. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Thursday afternoon.

In the hours before

Local storm report, Sep 2, 6:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT WED SEP 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 NW PLEASANT WALK      39.56N  77.62W
09/02/2020                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN ON I-70 WESTBOUND AT MILE MARKER 36.

&&

EVENT NUMBER LWX2002352

KJP
Local storm report, Sep 2, 7:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT WED SEP 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     1 SSE SMITHSBURG        39.64N  77.56W
09/02/2020                   WASHINGTON         MD   911 CALL CENTER

            TREE DOWN ON WIRES NEAR THE INTERSECTION OF FEDERAL
            LOOKOUT ROAD AND WOLFSVILLE ROAD.

&&

EVENT NUMBER LWX2002353

BKF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:17 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington43 min
Sep 2, 6:32 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington43 min
Sep 2, 6:54 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick51 min
Sep 2, 7:06 PM EDTSevere Thunderstorm WarningLWXFrederick, Howard, Montgomery39 min
Sep 2, 7:38 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery33 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.